Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 88, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2017, 3:45 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 3:45 PM EDT (19:45 UTC)
- Expired
- May 19, 2017, 4:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Jackson County, IN, Jennings County, IN
The radar
The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
287
WUUS53 KIND 191945
SVRIND
INC071-079-192015-
/O.NEW.KIND.SV.W.0088.170519T1945Z-170519T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
345 PM EDT FRI MAY 19 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Jackson County in south central Indiana...
Jennings County in southeastern Indiana...
* Until 415 PM EDT.
* At 345 PM EDT, a severe thunderstorm was located near Seymour,
moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Seymour, North Vernon, Vernon, Hayden, Country Squire Lakes,
Butlerville and Nebraska.
This includes Interstate 65 between mile markers 42 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3886 8588 3904 8589 3909 8544 3891 8545
3891 8554 3888 8554 3888 8557 3885 8557
3885 8561 3884 8561
TIME...MOT...LOC 1945Z 269DEG 22KT 3896 8579
HAIL...1.75IN
WIND...60MPH
$$
MK2 follow-up statements
836
WWUS53 KIND 192002
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
402 PM EDT FRI MAY 19 2017
INC071-079-192015-
/O.CON.KIND.SV.W.0088.000000T0000Z-170519T2015Z/
Jackson IN-Jennings IN-
402 PM EDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EAST CENTRAL JACKSON AND SOUTHERN JENNINGS COUNTIES...
At 402 PM EDT, a severe thunderstorm was located over Seymour, moving
east at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Seymour, North Vernon, Vernon, Hayden and Butlerville.
This includes Interstate 65 between mile markers 42 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3886 8588 3900 8588 3906 8544 3891 8545
3891 8554 3888 8554 3888 8557 3885 8557
3885 8561 3884 8561
TIME...MOT...LOC 2002Z 273DEG 45KT 3892 8586
HAIL...1.75IN
WIND...60MPH
$$
PUMA394
WWUS53 KIND 192012
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
412 PM EDT FRI MAY 19 2017
INC071-079-192022-
/O.EXP.KIND.SV.W.0088.000000T0000Z-170519T2015Z/
Jackson IN-Jennings IN-
412 PM EDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON AND
SOUTHERN JENNINGS COUNTIES WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3886 8588 3900 8588 3906 8544 3891 8545
3891 8554 3888 8554 3888 8557 3885 8557
3885 8561 3884 8561
TIME...MOT...LOC 2012Z 276DEG 21KT 3891 8580
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:05 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 19, 2:05 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 205 PM EDT Fri May 19 2017 .UPDATE...The SYNOPSIS...NEAR TERM and SHORT TERM sections have been updated below. && .SYNOPSIS... Issued at 205 PM EDT Fri May 19 2017 A low pressure system will lift northeast from Colorado to northwestern Ontario by late Sunday. As it does, a cold front will sweep east across central Indiana Saturday night and Sunday. Warm, moist and unstable air will interact with a stationary front and later the cold front and result in scattered to numerous thunderstorms through the weekend. After a brief dry period early next week, an upper low will drop southeast across the lower Great Lakes and Ohio Valley and result in cooler and wet weather for the middle of next week. && .NEAR TERM /Tonight/... Issued at 205 PM EDT Fri May 19 2017 Models agree that an upper low over eastern Colorado will move northeast to south central Nebraska by 12z Saturday. In the meantime, this upper low will spin up a wave along a cold front. This surface low will move to near extreme northwestern Missouri Saturday morning. Also, a quasi-stationary front is expected to remain near south central Indiana providing a decent surface temperature gradient across the forecast area. This afternoon, strong to severe storms were devloping and moving over the eastern half of Indiana ahead of an upper disturbance. Golfball size hail was reported in Spencer from the storm that was currently moving toward Bloomington. Behind this area, a lull is expected in the activity. That said, with warm, moist and unstable in place and a stationary front nearby, thunderstorms are certainly a possibility tonight. However, models were not showing any significant short waves oer upper jet dynamics, and a modest low level jet does not move across west central Indiana until after 12z. So, will go with small chance pops tonight. Plenty of instability around to include thunder and with 30 to 40 knot bulk shear, a few severe storms can not be ruled out, mainly during the evening per the DAY1 SPC Outlook. Northeasterb sections of central Indiana could drop into the 50s overnight with light northeast winds there to the north of the quasi- stationary front. The location of this front will have a big impact on temperatures and it is difficult to know exactly where it will settle overnight. && .SHORT TERM /Saturday through Monday/... Issued at 205 PM EDT Fri May 19 2017 Timing and coverage of thunderstorms will be the main focus for the short term. The 00z ECMWF and Ensemble Means and 12z GFS were pretty close in moving the upper low to northwestern Ontario late Sunday. The ECWMF is just slightly faster. They also agree, a broad weak surface low will be over the Great Lakes and an associated cold front will move to west central Indiana 12z Sunday and into western Ohio at 18z Sunday. With good agreement, a blend of model features should do. The warm front is expected to lift northeast across central Indiana on Saturday, allowing the area to destablize with model CAPES to 2000 J/kg during the afternoon. In addition, a modest 30 knot low level jet will be moving in from the west and a 100 knot upper level jet will be moving into the Mississippi Valley. As the latter feature gets closer, along with a cold front, thunderstorm activity should become more widespread by Saturday afternoon and night and into Sunday morning. Model precipitabloe water values 1.60 inches or more are near the max moving curve of climatological soundings from Wilmington and Lincoln. Thus, could see some heavy rain. In addition, 30-40 knot bulk shear combined with the instability supports a severe weather threat including supercells and bows, especially during the afternoon and early evening. Instability dies off overnight, but still will be enough for below severe limit thunderstorms. Damaging winds and large hail will be the main threats, although a tornado or two can not be ruled out with the warm front in the area per the DAY2 SPC Outlook which has all of central Indiana under a Slight Risk for severe weather. The storms will be ending from west to east early Sunday and into the afternoon, as high pressure builds in. The break will be short- lived, however with an upper low bringing more convection to the area for the long term. Blended temperatures look reasonable with most areas expected to see the lower 80s on Saturday in the warm sector. Then, temperatures will return to near normal by Sunday in the wake of the cold front with highs in the lower and mid 70s Sunday and Monday. Overnight lows in the lower and mid 60s Saturday night will drop to the lower 50s Sunday night. && .LONG TERM (Monday night through Friday)... Issued at 150 PM EDT Fri May 19 2017 Confidence in this forecast is rather high. For the next several days, the weather will be dominated by large, powerful systems. These are relatively easy to forecast. Models have reached similar solutions. All this suggests the consensus from Region can be used with possible temperature errors of 1-3 degrees, and possible POP errors of around 10 percent. && .AVIATION (Discussion for 191800Z TAFs)... Issued at 1257 PM EDT Fri May 19 2017 Expect rapid changes in flight conditions. VFR should mostly prevail. However there will be an almost continual risk of thunderstorms caused by warm humid air and a nearly stationary front over Indiana. Storms could produce brief LIFR in heavy rain as well as gusty winds. Timing is uncertain. VCTS will be used in the TAFs to denote periods of higher risk. Expect TAF amendments for storms in TEMPO groups as forecast confidence allows. Winds of less than 10 knots will gradually veer from northeast to southeast. Higher gusts are possible near storms. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....JK AVIATION...JK
Hazardous weather outlook, May 19, 12:29 PM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 1229 PM EDT Fri May 19 2017 INZ021-028>031-035>049-051>057-060>065-067>072-201000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 1229 PM EDT Fri May 19 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Scattered thunderstorms will occur today and tonight. In addition, there is a slight risk of severe thunderstorms mainly this afternoon over mainly southeastern parts of central Indiana and a marginal risk elsewhere. Large hail and damaging winds will be the main threat. Hazards: Lightning...Damaging winds and large hail. Timing: Most likely this afternoon. Discussion: A stationary front will be drapped across south central Indiana this afternoon and tonight as low pressure moves into the middle Mississippi valley. A warm, moist and unstable atmosphere will interact with the front and upper disturbances and result in scattered thunderstorms. Some of them could be strong or severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Strong Thunderstorms are possible again Saturday along with a slight risk of severe weather. Damaging winds...large hail and heavy rainfall will be the main threat. In addition there is a slight chance of thunderstorms over eastern sections Sunday and again some areas Tuesday and Thursday. Except for Saturday...no other outbreaks of severe weather are expected. Discussion: Low pressure will move into the great lakes and a cold front will move across Indiana Saturday night. A closed upper low over the upper midwest Monday will move to Indiana by the middle of next week bringing cooler than normal temperatures and unsettled weather at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and again Saturday afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 19, 2:22 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 1 WNW INDIANA UNIVERSIT 39.17N 86.54W
05/19/2017 E1.00 INCH MONROE IN PUBLIC
&&
DRTLocal storm report, May 19, 2:26 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
226 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 3 S HARRODSBURG 38.97N 86.54W
05/19/2017 E0.75 INCH LAWRENCE IN PUBLIC
&&
DRTLocal storm report, May 19, 2:50 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 1 NW INDIANA UNIVERSITY 39.18N 86.54W
05/19/2017 E2.00 INCH MONROE IN PUBLIC
REPORTED AT W 17TH STREET BLOOMINGTON, IN.
RECEIVED VIA FACEBOOK.
&&
ELBLocal storm report, May 19, 2:53 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
253 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM FUNNEL CLOUD 2 N MODOC 40.07N 85.13W
05/19/2017 RANDOLPH IN PUBLIC
&&
DRTLocal storm report, May 19, 2:56 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
256 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 1 SW COLUMBUS 39.20N 85.93W
05/19/2017 E0.75 INCH BARTHOLOMEW IN TRAINED SPOTTER
&&
DRTLocal storm report, May 19, 3:40 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
340 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 4 NNE BLOUNTSVILLE 40.12N 85.20W
05/19/2017 M1.25 INCH RANDOLPH IN PUBLIC
&&
KHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:32 AM EDT | Special Weather Statement | IND | Greene | 43 min |
| May 19, 11:06 AM EDT | Special Weather Statement | IND | Owen | 39 min |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Greene, Monroe, Owen | 35 hr |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 7 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 7 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 9 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 9 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Carroll, Tippecanoe, White | 63 hr |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 12 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 13 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 14 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 10 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Sullivan, Vigo | 14 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Tippecanoe | 4 days |
| May 19, 12:54 PM EDT | Special Weather Statement | IND | Bartholomew, Brown | 51 min |
| May 19, 1:18 PM EDT | Severe Thunderstorm Warning | IND | Monroe, Owen | 42 min |
| May 19, 1:42 PM EDT | Severe Thunderstorm Warning | IND | Monroe | 33 min |
| May 19, 2:10 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 35 min |
| May 19, 2:12 PM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe | 48 min |
| May 19, 2:39 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 36 min |
| May 19, 2:39 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jennings | 36 min |
| May 19, 4:19 PM EDT | Special Weather Statement | IND | Jackson | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.